Acetaminophen Containing Drugs Pose Danger to Hepatitis C
The medical community is fully aware that too much acetaminophen can injure the liver. Marked by the 2009 movement toward protecting Americans from acetaminophen poisoning, the Federal Drug Administration (FDA) has also taken notice. In the U.S., acetaminophen toxicity accounts for an estimated 50,000 emergency room visits and nearly 500 deaths annually. In addition to those who mix acetaminophen with alcohol, people with chronic Hepatitis C are especially vulnerable to acetaminophen-induced liver failure.
Acetaminophen Affects the Liver
Although it is generally considered safe and effective, acetaminophen exhibits dose-related liver toxicity potential. Acetaminophen produces toxic byproducts that the liver usually detoxifies by coupling them with other compounds and flushing them out through the bile. Drinking alcohol is contraindicated with acetaminophen because alcohol causes the body to overproduce an enzyme that boosts these byproducts further – which compromises detoxification. Someone with Hepatitis C is more susceptible to toxic overload because they may have fewer healthy liver cells to flush out acetaminophen’s toxic byproducts.
Despite more than five years of FDA-sponsored consumer education campaigns about the dangers of acetaminophen, a May 2009 FDA document reported, “recent studies indicate that unintentional and intentional overdoses leading to severe hepatotoxicity continue to occur.” Because at least 50 percent of these overdoses are unintentional (where the patient consumes more than one preparation of acetaminophen or simply doses more than suggested by the package insert), the FDA is finally reexamining this problem.
Partially addressing acetaminophen’s danger, an early July 2009 FDA advisory panel recommended that prescription, combination medications containing acetaminophen carry a “black box” on their label warning of their liver damage potential. These FDA advisory panel votes demonstrate their obvious concern about acetaminophen toxicity and foretell of impending new legislation:
- 36 to 1 – A near unanimous vote to require a “black box” warning on prescription product labels.
- 24 to 13 – A majority vote to ban acetaminophen-containing over-the-counter products.
Besides being sold under the trade name of Tylenol®, acetaminophen is also an ingredient in many different over-the-counter and prescription products. Unfortunately, many overdoses occur by accidentally taking too much of an acetaminophen combination medicine. Common culprits of an accidental acetaminophen overdose are these popular, prescription pain relievers:
- Vicodin – combines acetaminophen with hydrocodone
- Percoset – combines acetaminophen with oxycodone
- Tylenol 3 – combines acetaminophen with codeine
When severe pain urges someone to increase his/her narcotic intake, the amount of acetaminophen is rarely considered. If someone with Hepatitis C happens to be taking one of these medications for pain control, an accidental overdose is even easier to achieve.
When someone with Hepatitis C has pain, or comes down with a cold or flu, s/he needs to be especially cautious of medications to help with his/her symptoms. Although this list is not exhaustive, the following over-the-counter drugs contain acetaminophen:
- Actifed®: Cold & Allergy, Sinus
- Alka-Seltzer Plus®: All Products
- Benadryl®: Allergy Sinus Headache, Severe Allergy & Sinus Headache
- Contac®: Severe Cold and Flu Maximum Strength Caplets, Non-Drowsy Caplets, Day & Night Cold & Flu
- Dimetapp®: Non-Drowsy Flu Syrup
- Midol®: Maximum Strength Menstrual Formula, Maximum Strength PMS Formula
- NyQuil®/DayQuil®: Cold/Flu Relief Liquid and LiquiCaps
- Pamprin®: All Products
- Robitussin®: Cold, Multi-Symptom Cold & Flu, Multi-Symptom Honey Flu Liquid, Nighttime Honey Flu Liquid
- Sudafed®: Cold & Cough Liquid Caps, Cold & Sinus Liquid Caps, Severe Cold Caplets and Tablets, Sinus Caplets and Tablets
- Tavist®: Sinus Non-Drowsy Coated Caplets
- TheraFlu®: All Regular and Maximum Strength Caplets and Hot Liquid
- Triaminic®: Cold, Cough & Fever Liquid, Cough & Sore Throat Liquid, Cough & Sore Throat Softchews
- Tylenol®: Allergy Sinus Formula, Severe Allergy, Arthritis Pain Extended Relief, Cold Formula, Cold & Flu, Extra Strength Pain Reliever, Flu Formula, Maximum Strength Sore Throat Adult Liquid, PM Pain Reliever/Sleep Aid, Regular Strength, Sinus, Women’s Tylenol
- Vicks®: Vicks 44M Cough, Cold & Flu Relief Liquid and Liquicaps
If you have Hepatitis C, don’t wait for the FDA to go through the hoops required for new pharmaceutical legislation. Be certain that you don’t accidentally endanger your liver from too much acetaminophen. Always read medications’ labels – even if it is a pain or cold reliever you’ve relied on for years. If acetaminophen is lurking in a drug you are taking, make a quick call to your physician. By working with a doctor to confirm that your acetaminophen dosage levels are within a tolerable range, you can prevent putting your liver’s viability in jeopardy.
http://familydoctor.org/otc/knowmeds.html, Know What’s in the Medicines You Take, Retrieved July 4, 2009, American Academy of Family Physicians, 2009.
http://health.usnews.com/articles/health/healthday/2009/05/28/fda-report-urges-tougher-acetaminophen-warning_print.htm, FDA Report Urges Tougher Acetaminophen Warning, Steven Reinberg, Retrieved July 4, 2009, US News and World Report, May 2009.
http://www.aasld.org/yourliver/Pages/acetaminophen.aspx, iver Fast Facts: Acetaminophen Use and Liver Injury, Retrieved July 4, 2009, American Association for the Study of Liver Diseases, 2009.
http://www.clevelandclinicmeded.com/medicalpubs/HEPc/faq/faqvol7.htm, Hepatitis C Management – Frequently Asked Questions, Retrieved July 4, 2009, Cleveland Clinic, January 2005.
http://www.hivandhepatitis.com/hep_c/news/2009/070309_a.html, FDA Advisory Panel Urges “Black Box” Warning — and Potential Ban — on Prescription Acetaminophen Combinations Due to Liver Toxicity, Liz Highleyman, Retrieved July 4, 2009, hivandhepatitis.com, July 3, 2009.